Hydroxychloroquine Myocardial Toxicity in a Patient with Systemic Lupus Erythematosus
Pierre Malchair, Maria Labori, Manuel Rubio-Rivas, Joel Salazar-Mendiguchia, Nuria Baixeras, Xavier Corbella
European Journal of Case Reports in Internal Medicine
How to cite this article: Malchair P, Labori M, Rubio-Rivas M, Salazar-Mendiguchia J, Baixeras N, Corbella X. Hydroxychloroquine myocardial toxicity in a patient with systemic lupus erythematosus. EJCRIM 2015;2: ABSTRACT Hydroxychloroquine is an antimalarial drug used in many rheumatologic and systemic diseases. Although considered by clinicians to be relatively safe, serious side effects have been documented (retinotoxicity, neuromyotoxicity and cardiotoxicity). We present the case of a
... -old woman with systemic lupus erythematosus (SLE) who presented at our institution with acute heart failure after taking hydroxychloroquine for a period of 3 months. An endomyocardial biopsy ruled out myocarditis related to systemic lupus erythematosus but demonstrated pathological changes related to hydroxychloroquine toxicity. It is exceptional to observe such cardiac toxicity after such a low cumulative dose (16 grams). The potential severity and reversibility of this complication underscores the importance of a high level of suspicion and timely diagnosis. LEARNING POINTS • Since the use of hydroxychloroquine in systemic lupus erythematosus (SLE) patients is increasing, clinicians should be alert to the development of antimalarial cardiotoxicity during treatment. • In general, hydroxychloroquine myocardial toxicity should be suspected in all patients with cardiac complaints; new onset of heart failure or conduction abnormalities who received high cumulative dose; however, exceptionally, it can also be observed in SLE patients with lower doses after shorter periods of time. • The potential reversibility of cardiotoxicity after antimalarial drug suppression is possible thanks to a rapid and accurate diagnosis, which is important for assuring appropriate management of the condition. the diagnosis was supported by the lack of inflammatory activity and the presence of granular inclusions as myeloid bodies on the electron microscopy. Interestingly, the particularity of our patient was the relative rapid onset of hydroxichloroquine cardiomyotoxicity after a 3-month period of treatment and, subsequently, a relative low cumulative dose of hydroxychloroquine (16 grams). Our literature review showed only one previously reported similar case, involving a patient with recurrent malaria, who was treated repeatedly with chloroquine and presented myocardiotoxicity, with a similar low cumulative dosage of 15 grams  .